Depression is the commonest disorder affecting your daily life. It encroaches you physically and mentally. Its effects are not just restricted to your sleep cycle or appetite, but also on your mood, behaviour, sexual life, cognitive functions and vexes your overall well-being. Depression can be a brief episode or it can be a serious abating state. It can affect your relationship with your children, partner, and friends. One, dealing with depression should try to come forward, speak to a therapist and indulge in other activities. A health professional can intervene with the combined approach of anti-depressant medications and few lifestyle changes. However there is enough documentation on possible sexual side effects of anti-depressants.
Erections can be sustained through natural aphrodisiacs too. Find them in Misters.in Bold for Men.
Sexual side effects occur to both men and women. Effects seen in men are painful ejaculation, penile anaesthesia, decreased nocturnal erections, and pre-ejaculation while in women, there is a loss of sensation in the vagina and nipples, persistent genital arousal and galactorrhea. Side-effects are associated with the following groups anti-depressants:
1. Tri-cyclic and tetra-cyclic antidepressants
2. Selective serotonin reuptake inhibitors (SSRIs)
3. Monoamine oxidase inhibitors (MAOIs)
4. Serotonin and norepinephrine reuptake inhibitors (SNRIs)
The severity of these adverse effects chiefly relies on the dosage of medication. These effects can cause minor discomfort in some individuals while they can flare up in a few others.
Why do antidepressant medications cause sexual side-effects?
The majority of anti-depressants acts by elevating serotonin levels inside our bodies. This serotonin keeps us calm and makes us less anxious. This very state of calmness diminishes libido.
Side-effects seen in women -Women taking medication for depression may feel a lack of sexual desire, weight gain, nausea, dryness in the vaginal wall, discomfort during sex and absence of orgasm. In case you are planning to conceive, speak to your gynaecologist about your ongoing medication as these medications can harm your baby.
Side-effects seen in men -The most common complaint seen in men is decreased libido and difficulty in getting a firm erection. Some also experienced weight gain, delayed orgasm, and a decline in sperm count on prolonging medication.
Sex plays a meaningful role in a person’s life. It helps to strengthen the bond with your partner and boost your confidence and self-esteem.
How to manage the sexual side effects of anti-depressants?
Managing depression and side effects due to its medication are two sides of a coin. You can only choose one thing at a time. Sex is important but so is treating the depression. It is hard to figure out as sometimes unmatched sexual expectations can lead to depression. Few strategies are mainly used to manage the symptoms. They are -
- Modify the dosage: Sexual side-effects are dose-related. Lowering the dose of anti-depressants can diminish the side effects but never do it on your own. Always ask your consultant before changing your dosage.
- Choose the right hour: Any medicine shows its maximum effect after being consumed. So it is best to take your dose after intercourse or adjust it the way when it is present in the least amount in your blood. This way, the possibility of sexual dysfunction is minimized.
- Relieving symptoms with other medication: Adding up medication like sildenafil (VIAGRA) or dapoxetine can help to achieve a better erection and improve your sexual dysfunctions caused by anti-depressants. These medications should be added only after consulting your health professional. A drug called, ‘Bupropion’ counteracts the sexual dysfunction, elevates your arousal and intensifies passion and orgasm.
- Buying out a different label: Well, sometimes merely switching the brands could scale-down the sexual side-effects of anti-depressants.
- Wait for it: The medicines take their own time to show effects and side-effects. After a few weeks of treatment, sexual side-effects sometimes disappear. Have patience and let your body do the talking.
- Speak your heart out: You are going through a delicate phase of life. A lot of factors can be the potential cause. Discuss your feelings with your partner. Work on your relationship and try to mend your issues.
- Take a break: A highly risky alternative to relieve sexual side-effects is to stop down your course for two-three days. You can only do this under guidance and approval from your health professional. It can provide you with temporary relief but the chance of switching back to the depressed state is much higher.
- Changing lifestyle for good: Break your routine. Bring small changes to your routine. Be a little better version of yourself. Try to combat the surrounding negativity. Cognitive-behavioural therapy is a psychosocial approach that focuses on the thought process and increases their coping abilities.
Sex is the co actions of hormones, neurotransmitters, arousal, and orgasm. Different antidepressants affect different phases of the sex cycle. The right treatment is the need for the hour at this complicated stage. It is important to thoroughly assess the sexual dysfunction whether it happened due to anti-depressants or any other underlying aetiology. Pharmacotherapy along with emotional reinforcement can bring affirmative progress. It is the duty of the patient as well the doctor to share every minute detail and work on this conjointly.
Try a natural remedy for Premature Ejaculation issues.
Medically reviewed by Rishabh Verma, RP